Mathematical Research Letters

Volume 14 (2007)

Number 1

Bounds for Kakeya-type maximal operators associated with $k$-planes

Pages: 87 – 97



Richard Oberlin (University of Wisconsin, Madison)


A $(d,k)$ set is a subset of $\rea^d$ containing a translate of every $k$-dimensional plane. Bourgain showed that for $k \geq \kcrit(d)$, where $\kcrit(d)$ solves $2^{\kcrit-1}+\kcrit = d$, every $(d,k)$ set has positive Lebesgue measure. We give a short proof of this result which allows for an improved $L^p$ estimate of the corresponding maximal operator, and which demonstrates that a lower value of $\kcrit$ could be obtained if improved mixed-norm estimates for the $x$-ray transform were known.

Full Text (PDF format)